Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 2:17 PM EDT for Buckingham County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:17 PM EDT (18:17 UTC)
- Expired
- May 8, 1998, 3:05 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:22 PM EDT | Hail 0.75 | Buckingham, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WUUS01 KRNK 081819 RRA SVRRNK VAC029-081905- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA. * UNTIL 305 PM EDT. * AT 217 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES EAST NORTHEAST OF LYNCHBURG OR 4 MILES WEST NORTHWEST OF BUCKINGHAM MOVING EAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... BUCKINGHAM AROUND 225 PM EDT.. DILLWYN AROUND 240 PM EDT.. GOLD HILL AROUND 250 PM EDT.. << CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE INSIDE A STURDY BUILDING IMMEDIATELY. .END/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 8, 9:35 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI MAY 8 1998 JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY. MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF 55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT CURRENTLY IN THE MOUNTAINS MOVS E. FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME TO LOOK AT ANYTHING. MTE
In the hours before
Local storm report, May 8, 11:20 AM EDT, 2 hours 57 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM DANVILLE NC 1.75 INCH HAIL
05/08/98 PITTSYLVANIA REPORTED BY THE
CITY. ALSO ROADS
CLOSED FROM TREE
WIND DAMAGE.
WILFLocal storm report, May 8, 11:45 AM EDT, 2 hours 32 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM YANCYVILLE NC 0.88 INCH HAIL
05/08/98 CASWELL REPORTED BY COUNTY
EMERGENCY MANAGER.
WILFLocal storm report, May 8, 12:35 PM EDT, 1 hour 42 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE > REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 12:36 PM EDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REBPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 1:15 PM EDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM LONG ISLAND VA 0.75 INCH HAIL
05/08/98 CAMPBELL REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 1:15 PM EDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM LONG ISLAND VA 0.75 INCH HAIL
05/08/98 CAMPBELL REPORTED BY THE
PUBLIC.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.